Hail, Hunterdon
- When
- May 29, 3:20 PM EST
- Where
- Hunterdon County, 1.58 mi E of Reaville
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.480, -74.790
The second day of a three day outbreak of severe weather, numerous severe thunderstorms developed over the mid-Atlantic as a wave of low pressure tracked along a stalled frontal boundary. Widespread wind damage occurred along with areas of severe hail and a weak tornado in Lehigh County, PA.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
The second day of a three day outbreak of severe weather, numerous severe thunderstorms developed over the mid-Atlantic as a wave of low pressure tracked along a stalled frontal boundary. Widespread wind damage occurred along with areas of severe hail and a weak tornado in Lehigh County, PA.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 29, 2:35 PM EST, 45 minutes earlier.
Area Forecast Discussion
National Weather Service Mount Holly NJ
335 PM EDT Wed May 29 2019
.SYNOPSIS...
Multiple waves of low pressure will move along a nearby frontal
boundary through Thursday, bringing additional shower and
thunderstorm chances. A cold front should move through from the west
by Thursday night, with fair weather following for Friday. Another
cold front will move through this weekend. High pressure should
build in for early next week.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Another active evening as showers and thunderstorms will be
moving across the area through the afternoon and into the
evening hours. The frontal boundary that was across northern New
Jersey this morning has continued to slowly push southwestward
through the day as the cooler more dense air behind it has won
the battle. As the front continues to slowly drift westward, it
could limit the severe/tornado threat behind it, it's a question
of how far southwest it moves. This was the reason the Tornado
Watch was left out of northern and eastern New Jersey.
Nevertheless, CAPE values have built to 2,000-3,000 J/kg in the
warm sector, and a short wave/vorticity impulse is moving across
central Pennsylvania this afternoon. Showers and thunderstorms
continue to develop and move toward our area ahead of the
surface low moving along the quasi- stationary boundary and the
short wave aloft. With 40-50+ knots of shear due to 50-60 knots
of mid-level flow, some of these storms are becoming severe.
Large hail and damaging winds are the main threat, especially as
the main squall line moves into our area later this afternoon
and into the evening. There still remains a threat for isolated
tornadoes as well.
Flash Flood Watch continues due to the heavy rain threat with
PW values between 1.5-2.0 inches. One thing that may help is if
storms have a fast enough storm motion due to the westerly flow
aloft. However, anywhere storms begin to train and move over the
same areas, flash flooding will become possible since 1 hour
flash flood guidance is around 1.0-1.5 inches in the Flash
Flood Watch areas.
As the low continues to move eastward along the boundary, it is
expected to push the boundary southward across the area this
evening. Once this front moves to our south by midnight,
shower/thunderstorm activity is expected to push to our south.
With the amount of low level moisture from the rainfall this
afternoon/evening, there could be some patchy fog, especially
where winds go light and variable.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
The front that pushes to our south Wednesday night will begin
lifting back northward on Thursday ahead of yet another low
pressure system that will be moving along the boundary coming in
from our west. Showers and thunderstorms are expected to
develop and increase in coverage from west to east as a couple
of short wave/vorticity impulses move into the area. PW values
approach 1.5-1.75 inches during the afternoon and evening hours
on Thursday as these showers and thunderstorms move across the
area. So there will be a potential for heavy rain again for
Thursday afternoon and Thursday evening. The concern Thursday
will be the flow becomes more southwest aloft, which may lead to
a better chance of training storms. The severe threat looks
less that the last couple of days, however, not gone all
together. CAPE values build to 500-1000 J/kg in the warm sector
as the boundary drifts northward, and with 40-50 knots in the
mid levels, shear will be 40-50 knots. This could lead to
another round of severe storms Thursday afternoon and evening.
The low pressure will finally pull the cold front across the
area overnight Thursday, which will end all precipitation
chances. Dry weather will continue into Friday and Friday night
as weak high pressure begins to build into the area from the
west.
&&
.LONG TERM /Saturday THROUGH WEDNESDAY/...
Long term forecast was updated using the latest national
blended guidance and adjusted slightly for consistency. No
significant changes were made to the previously issued forecast.
As we head into the weekend and early next week, the upper air
pattern over the CONUS becomes dramatically different than what we
have seen the past couple of weeks. A closed H5 low looks to park
itself over Ontario, held in place and pushed slowly southward by
blocking over Greenland. This will lead to troughing over the East,
a big change from the Southeast ridge which had become a fixture of
our pattern. This is a pattern that favors cooler air, and we should
see that manifest by late in the weekend and early next week. In
terms of precipitation, we will have to watch a couple of shortwaves
rotating around the upper low. Guidance is struggling to time these,
but as they move through we will see shower and storm chances. In
addition, we will need to keep an eye on southern stream energy over
the weekend, with some potential for cyclogenesis near the
Carolinas. Should that occur, it is possible moisture from that
system could become involved in our weather. Finally, we will also
have to watch the position of the upper low itself. Should it wobble
far enough south, the cool air aloft would favor additional
instability showers early next week, though the overall trend should
be drier with time. So all in all, while it is difficult to time out
individual features, the trends should be cooler weather than we've
seen, and continued opportunities for occasional showers and storms,
though perhaps more in the way of dry weather by early next week.
Favoring a mainly dry and seasonably warm day on Saturday given
southerly flow ahead of an approaching front. However, the
shower/storm risk will increase late day and evening at least in the
western zones as the first shortwave rotates around the base of the
upper low. Another shortwave should follow by Sunday, which may have
a more widespread chance for showers and storms. Too early to gauge
the potential for strong storms; it will probably depend mainly on
the timing of the disturbances, though if nothing else the gradual
cooling trend should help lower the overall severe weather risk.
Monday and Tuesday should be the coolest days as the upper low makes
its closest approach to us. Given the time of year, "cool" will
still mean highs mainly into the low to mid 70s. With high pressure
trying to build in from the west, these days should be mostly dry.
However, as mentioned, if the upper low moves closer to over the top
of us, we could see more in the way of cloudiness and afternoon
showers.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
This afternoon-this evening...Mainly VFR outside of showers and
thunderstorms through the afternoon hours. Sub-VFR conditions
in SHRA/TSRA late this afternoon. Damaging wind gusts possible
if severe storms pass over a given terminal. Otherwise, SW winds
around 10 kt with occasional gusts to 20 kt.
Tonight...VFR ceilings expected overnight once showers and
thunderstorms end across the area. Light patchy fog may develop
with MVFR VSBY restrictions. Winds may become light and variable
for most locations overnight. Any direction will be mostly from
the northwest.
OUTLOOK...
Thursday-Thursday night...Generally VFR, except lower conditions
possible with showers and thunderstorms Thursday afternoon and
night. Southwest winds may gust 15-20 knots during the day Thursday,
then become northwest overnight.
Friday-Friday night...Generally VFR. Northwest may gust 15-20 knots
early in the day.
Saturday-Saturday night... Generally VFR Saturday with a southwest
wind developing at 5 to 10 kt. Slight chance of a shower or
thunderstorm late afternoon or overnight.
Sunday-Sunday night... Scattered showers and tstms possible
with associated restrictions. Light westerly winds.
Monday...Generally VFR conditions expected.
&&
.MARINE...
Conditions expected to remain below advisory conditions through
Friday might. However, there will be showers and thunderstorms
through this evening, and again Thursday afternoon/evening.
There is the potential for wind gusts in excess of 34 kt,
possibly in excess of 50 kt in the strongest thunderstorms,
large hail, and frequent lightning.
OUTLOOK...
Saturday-Sunday...Winds and seas are expected to remain below
SCA criteria for the weekend. Scattered showers and
thunderstorms are possible especially Sunday.
Rip Currents...
There is a low risk for the formation of dangerous rip currents
today.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch until 2 AM EDT Thursday for PAZ054-055-
060>062-070-071-101>106.
NJ...Flash Flood Watch until 2 AM EDT Thursday for NJZ001-007>010-
012>020-026-027.
DE...Flash Flood Watch until 2 AM EDT Thursday for DEZ001.
MD...None.
MARINE...None.
&&
Synopsis...O'Brien
Near Term...Robertson
Short Term...Robertson
Long Term...O'Brien/Staarmann
Aviation...Robertson/MPS/O'Brien
Marine...Robertson/MPS/O'BrienHazardous Weather Outlook National Weather Service Mount Holly NJ 407 PM EDT Wed May 29 2019 DEZ001-NJZ007-009-015>019-027-PAZ054-055-060>062-070-071-101>106- 302015- New Castle-Warren-Hunterdon-Mercer-Salem-Gloucester-Camden- Northwestern Burlington-Southeastern Burlington-Carbon-Monroe-Berks- Lehigh-Northampton-Delaware-Philadelphia-Western Chester- Eastern Chester-Western Montgomery-Eastern Montgomery-Upper Bucks- Lower Bucks- 407 PM EDT Wed May 29 2019 ...TORNADO WATCH 292 IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT THURSDAY... This Hazardous Weather Outlook is for northern Delaware, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Another round of heavy rain is possible Thursday afternoon into Thursday evening which could lead to additional flooding concerns. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. DEZ002-003-MDZ012-015-019-020-302015- Kent-Inland Sussex-Kent MD-Queen Annes-Talbot-Caroline- 407 PM EDT Wed May 29 2019 This Hazardous Weather Outlook is for central Delaware, southern Delaware and northeast Maryland. .DAY ONE...This afternoon and tonight. Strong to severe thunderstorms are possible this afternoon and evening resulting in damaging winds, large hail, and perhaps an isolated tornado. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Another round of heavy rain is possible Thursday afternoon into Thursday evening which could lead to additional flooding concerns. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. NJZ001-008-010-012-013-020-302015- Sussex-Morris-Somerset-Middlesex-Western Monmouth-Ocean- 407 PM EDT Wed May 29 2019 ...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT THURSDAY... This Hazardous Weather Outlook is for central New Jersey, northern New Jersey and southern New Jersey. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Strong to severe thunderstorms are possible this afternoon and evening resulting in damaging winds, large hail, and perhaps an isolated tornado. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Another round of heavy rain is possible Thursday afternoon into Thursday evening which could lead to additional flooding concerns. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. MDZ008-NJZ021>023-302015- Cecil-Cumberland-Atlantic-Cape May- 407 PM EDT Wed May 29 2019 ...TORNADO WATCH 292 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast Maryland and southern New Jersey. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Another round of heavy rain is possible Thursday afternoon into Thursday evening which could lead to additional flooding concerns. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. NJZ014-026-302015- Eastern Monmouth-Coastal Ocean- 407 PM EDT Wed May 29 2019 ...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT THURSDAY... This Hazardous Weather Outlook is for central New Jersey and southern New Jersey. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Strong to severe thunderstorms are possible this afternoon and evening resulting in damaging winds, large hail, and perhaps an isolated tornado. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Another round of heavy rain is possible Thursday afternoon into Thursday evening which could lead to additional flooding concerns. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. NJZ024-025-302015- Atlantic Coastal Cape May-Coastal Atlantic- 407 PM EDT Wed May 29 2019 ...TORNADO WATCH 292 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southern New Jersey. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Another round of heavy rain is possible Thursday afternoon into Thursday evening which could lead to additional flooding concerns. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. DEZ004-302015- Delaware Beaches- 407 PM EDT Wed May 29 2019 This Hazardous Weather Outlook is for southern Delaware. .DAY ONE...This afternoon and tonight. Strong to severe thunderstorms are possible this afternoon and evening resulting in damaging winds, large hail, and perhaps an isolated tornado. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Another round of heavy rain is possible Thursday afternoon into Thursday evening which could lead to additional flooding concerns. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. ANZ450-451-455-302015- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 407 PM EDT Wed May 29 2019 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. Strong thunderstorms are possible this evening resulting in wind gusts in excess of 50 kts and large hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. ANZ430-431-452>454-302015- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- 407 PM EDT Wed May 29 2019 ...TORNADO WATCH 292 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
336 PM EDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL MERTZTOWN 40.51N 75.67W
05/29/2019 M2.00 INCH BERKS PA TRAINED SPOTTER
HAIL UP TO 2 INCHES REPORTED IN MERTZTOWN.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
338 PM EDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0326 PM HAIL 5 SW PLEASANT VALLEY 40.47N 75.36W
05/29/2019 M2.00 INCH BUCKS PA TRAINED SPOTTER
HAIL FELL FOR APPROX 10 MINUTES. WIDESPREAD
QUARTER TO HALF DOLLAR SIZED HAIL WITH 2
INCH HAIL INCLUDED.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
351 PM EDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL QUAKERTOWN 40.44N 75.34W
05/29/2019 M1.00 INCH BUCKS PA PUBLIC
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
402 PM EDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL LANSFORD 40.83N 75.88W
05/29/2019 M0.50 INCH CARBON PA TRAINED SPOTTER
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
407 PM EDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM TSTM WND GST EFFORT 40.94N 75.44W
05/29/2019 E60 MPH MONROE PA TRAINED SPOTTER
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
408 PM EDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM HAIL EFFORT 40.94N 75.44W
05/29/2019 E0.88 INCH MONROE PA TRAINED SPOTTER
&&
SFJThe Philadelphia radar (KDIX), 67 km away, was scanning. The volume nearest the first event began at 20:21 UTC.
8 thunderstorm wind, 5 hail. Local standard time, as filed.
Several trees down on Cedar Lake Rd. Time estimated from radar.
Several trees down in Harmony Twp. Time estimated from radar.
Downed tree on Manunka Chunk Rd near US 46. Time estimated from radar.
Several trees down on Cedar Lake Rd. Time estimated from radar.
Downed tree and wires on NJ-31 in both directions north of CR-612, closing all lanes. Time estimated from radar.
Trees and wires down.
Downed utility pole and wires on NJ-27 in both directions at CR-571 and Washington St. All lanes were closed.
A few trees were reported down including one onto wires at the intersection of Evergreen and Spring Garden. Time estimated from radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2019Every state in 2019This day in weather historyWarnings in New Jersey, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 820886, 820887, 820891, 820892, 820893, 820888, 820889, 820890, 820894, 820895, 820896, 820897, 820898.